MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-3545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported; "the drill (18063545) broke during proximal drilling of the t2 humerus nail.The broken drill was removed and there was no residual inside the body.The procedure completed without problem.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage and severe damage with its tip broken.The edges of the broken segment show severe deformation and slight plastic deformation.The overall fracture surface indicated it to be a sudden brittle fracture, most likely due to a combination of torsional and bending overload.The shaft diameter of the drill was observed to be 3.46mm against the required diameter in the range of 3.40mm to 3.50mm.Similarly, the average hardness of the drill was observed to be 54 hrc against the required hardness in the range of 53.0hrc to 57.0hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The appearance of breakage surface and cutting edges indicate towards an intense usage leading to a forced brittle fracture.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11548325
Report Number0009610622-2021-00425
Device Sequence Number17100793
Product Code HWE
UDI-Device Identifier04546540196620
UDI-Public04546540196620
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3545
Device Catalogue Number18063545
Device Lot NumberKBX015082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer04/15/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date05/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1